In 2020, the United States lost 100,000 people to opioid-related overdose deaths. 60% of those deaths were caused by fentanyl, a synthetic opioid often created in at-home labs. The worst part? Many people who have died from fentanyl overdose weren’t even aware that they’d taken it. That’s because dealers like to hide fentanyl in drugs like heroin, and when it’s purchased illegally, the buyer can never be fully aware of what they’re ingesting.
We’re seeing fentanyl in the news a lot lately. Headlines like “Record Fentanyl Bust in Nebraska Finds Enough Doses to Kill 26 Million People!” and “Rainbow Fentanyl – The Newest Halloween Scare!” are jumping from the pages faster than we can read them. The situation seems hopeless. How can we prevent senseless deaths like these from happening in our communities?
At ReVIDA® Recovery, we believe prevention begins with education. If people can learn to recognize fentanyl, even when it’s hiding, they can avoid taking it. Is that possible? Let’s talk about it.
Table of Contents
Why is Fentanyl Hiding in Other Drugs?
Fentanyl is powerful. It’s so powerful, in fact, that it’s considered to be 50 times more potent than heroin. Opioids like heroin can be expensive for dealers to manufacture, but if they cut the heroin with fentanyl, which is much cheaper, it cuts down on costs while still producing the “high” for their customers.
A dealer can buy a fairly large quantity of fentanyl and mix a small amount of it into the heroin (or other opioids) they sell. By doing this, they make a large profit while still keeping their customers “satisfied.” Because this is all done illegally, dealers aren’t required to include a disclaimer about the dangers of fentanyl. They’re not even required to tell their customers they’ve added fentanyl.
The Dangers of Lacing Heroin with Fentanyl
When fentanyl is prescribed by a doctor in cases of extreme pain or post-surgery, it’s heavily monitored and only taken for a short time. It becomes unsafe when it’s used illicitly or outside of a doctor’s instructions.
People who have been taking heroin for a prolonged period have built a tolerance to the substance, meaning they’ll typically take a fairly large dose. When fentanyl is involved, this becomes dangerous. Because of its strength, fentanyl is much more likely to cause an overdose.
Fentanyl is odorless, colorless, and tasteless. There’s no way for the naked eye to distinguish whether or not heroin has been cut with fentanyl. People who are unaware of the presence of fentanyl in their heroin might be unprepared for its effects. They could become disoriented, dizzy, fatigued, listless, or even slip in and out of consciousness. While overdose is the largest danger, physical injuries caused by fentanyl are also common. Unknowingly using fentanyl on a regular basis could also lead to an increase in tolerance.
Both heroin and fentanyl interact directly with our central nervous system and opioid receptors. The central nervous system is responsible for our breathing, thinking, speech, movement, and all 5 of our senses. Our opioid receptors are responsible for feelings of pleasure, and they’re located throughout the nervous system. That means that ingesting one of these medications, let alone two of them, is going to affect both the brain and body.
Taking heroin alone has its own risk and comes with its own set of side effects. Dry mouth, itching, brain fog (mental cloudiness), and insomnia are all common side effects with heroin. When someone combines both heroin and fentanyl, these side effects become more extreme and dangerous.
Some common side effects caused by mixing fentanyl and heroin include:
- Withdrawal Symptoms. These are a variety of symptoms that happen when someone either lowers their dose or stops taking fentanyl/heroin. The brain and body are used to the dopamine provided by these medications, and when they’re absent, the body takes a while to heal and readjust to life without substances. These symptoms can include insomnia, nightmares, nausea, fatigue, tremors, panic attacks, depression, and more.
- Central Nervous System Disturbances. This can include hallucinations, paranoia, brain changes, difficulty walking or standing, breathing problems, an increase or decrease in heart rate, and movement disorders.
- Overdose. As mentioned earlier, overdose is fairly common with fentanyl because it’s difficult to measure and difficult to detect. An overdose might look like pinpoint pupils, shallow breathing, a limp body, cold or clammy skin, sweating, choking or gurgling sounds, and loss of consciousness.
Long-Term Effects of Lacing Heroin with Fentanyl
The effects of taking any opioid long-term are widespread. Because opioids interact directly with our central nervous system, and because our central nervous system works to control many of our major functions, long-term use of opioids can lead to a myriad of complications. Aside from overdose, which is not uncommon when taking heroin laced with fentanyl, here are some other repercussions to expect:
- Severe constipation that can lead to bowel obstructions
- Sleep apnea or other breathing difficulties
- Fractures, breaks, and an increase in accidents
- Reproductive and hormonal imbalances in both men and women
- Mood disorders like anxiety and depression
- A weakened immune system and a higher likelihood of catching diseases and viruses
- Heart failure or heart attacks
What Does Treatment Look Like for Heroin Use Disorder?
If you’re finding yourself in a position where you’re worried about your heroin or fentanyl use – congratulations on being here. Reading about your options is a great first step. At ReVIDA® Recovery, our mission is to help people reclaim their lives from substance use disorder.
There are a variety of options available for those seeking recovery. Let’s take a look at some of the treatment options we offer at ReVIDA®:
At ReVIDA® Recovery, we believe that the safest and smartest route to recovery is through treatment. Our goal is to help the people in our community reclaim their lives from heroin addiction, and we start with evidence-based, high-quality treatment options:
Structured Outpatient Treatment
The ReVIDA®® Outpatient program is a flexible and structured treatment. Our evidence-based treatment includes individual and group therapy, education classes, and 12-step meetings. We also connect you to resources and community partners who have joined together to assist your extended support team during treatment.
Medication-Assisted Treatment (MAT)
Choosing a MAT program means choosing support. We’ll work to decrease any withdrawal symptoms and make your recovery as comfortable as possible. Our MAT program is supervised by physicians, licensed therapists, certified counselors, care coordinators, and peer recovery specialists to oversee your progress and health – every step of the way.
Buprenorphine (Suboxone®) Treatment
Our medically supervised Suboxone® Program helps quiet the mind and prepare your body for treatment and support for long-term opiate addiction. Buprenorphine (Suboxone®) is one of the most effective and proven therapies to reduce the cravings for opioids. Unlike Methadone, this treatment can be prescribed in a doctor’s office and permits our staff to prepare you for the more important work of one-on-one therapy and strategies for daily recovery.
Counseling and Group Therapy
We believe that providing individual and group therapy is a critical component of assisting patients as they navigate the road to long-term recovery. From the moment you begin treatment, you will discover that we offer a safe and supportive place to talk and learn the necessary skills that will support long-term recovery and a healthy lifestyle. Our behavioral healthcare team is composed of licensed therapists, certified counselors, care coordinators, and peer recovery specialists who are ready to guide and support you all along the way.
At ReVIDA® Recovery, we provide evidence-based individual treatment programs for those seeking recovery from fentanyl or heroin use disorders. We want you to recover in a safe environment where we can monitor your withdrawal symptoms and guide you on your recovery journey. For questions about our programs or to schedule a consultation, call us at (423) 631-0432 today!
Frequently Asked Questions
What do you do if a loved one has a reaction to heroin mixed with fentanyl?
Call for emergency help immediately. Make sure you tell the dispatcher everything you can about how much your loved one has taken, what they’ve taken, and how long ago they’ve taken it.
Why would anyone cut heroin with fentanyl?
Dealers will cut heroin with fentanyl to save money while preserving the “high” that comes from heroin. A small amount of fentanyl produces a high, so they don’t need to use much of it.